New results of a sub-study carried out as part of a worldwide breast cancer prevention study (IBIS-II) show that after two years of taking the aromatase inhibitor, anastrozole, postmenopausal women at high risk of breast cancer do not have impaired cognitive performance.
Early data on women using hormone replacement therapy (HRT) suggested oestrogen was important for maintaining levels of cognition and that reducing oestrogen levels might have a detrimental effect on this function. However, results of this sub-study do not support this belief.
The aim of the cognitive sub-study was to compare the effect of anastrozole on memory and attention in women enrolled in the IBIS-II breast cancer prevention study. Lead researcher Dr Valerie Jenkins from Cancer Research UK Psychosocial Oncology Group at the University of Sussex, assessed 227 women for psychological morbidity, endocrine symptoms and self-reported cognitive complaints. The women were interviewed by psychologists and given tasks including auditory verbal tasks, logical memory tasks and spatial span tests. Assessments were made at baseline, 6 months and 24 months after the start of treatment.
The results published in The Lancet Oncology showed no significant differences between the anastrozole group and the placebo group in terms of changes of attention or memory or in proportions of women experiencing psychological distress. The only difference observed between the groups was that significantly more women in the anastrozole group reported hot flushes.
Dr Valerie Jenkins said: "These findings should be reassuring in the short term for postmenopausal women being treated with anastrozole, their clinicians and carers."
IBIS-II lead researcher Professor Jack Cuzick from Barts and Ther London’s School of Medicine and Dentistry’s Centre for Epidemiology, Mathematics and Statistics said: "Because the IBIS-II trial is studying healthy women it is important to investigate any possible side effects of the treatment in great detail. These results provide reassurance that taking anastrozole will not impair cognitive performance."
Source: Queen Mary, University of London
Explore further: S. Korea reports new MERS case after four days of hiatus